Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 49, NWS Corpus Christi, TX

May 27, 2009Webb County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at May 27, 2009, 11:35 PM CDT for Webb County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2009, 11:35 PM CDT (04:35 UTC)
Expired
May 28, 2009, 12:15 AM CDT
In force
40 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

County Webb County, TX

The radar

The Laughlin AFB radar (KDFX), 195 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KCRP 280435
SVRCRP
TXC479-280515-
/O.NEW.KCRP.SV.W.0049.090528T0435Z-090528T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1135 PM CDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBB COUNTY IN SOUTH TEXAS

* UNTIL 1215 AM CDT

* AT 1134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES
  SOUTHWEST OF COLUMBIA BRIDGE TO DOCTORS HOSPITAL OF LAREDO TO 12
  MILES EAST OF RIO BRAVO...OR ALONG A LINE EXTENDING FROM 20 
  MILES WEST OF LAREDO TO LAREDO TO 17 MILES SOUTHEAST OF
  LAREDO...AND MOVING NORTHEAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAREDO COUNTRY CLUB BY 1145 PM CDT...
  DOCTORS HOSPITAL OF LAREDO AND ORVIL BY 1150 PM CDT...
  COLUMBIA BRIDGE BY 1210 AM CDT...
  8 MILES WEST OF AGUILARES BY 1215 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2731 9943 2736 9953 2749 9950 2751 9954
      2760 9955 2760 9958 2764 9961 2763 9967
      2766 9968 2765 9971 2777 9982 2779 9988
      2791 9991 2799 9997 2806 9984 2777 9886
      2729 9895
TIME...MOT...LOC 0434Z 203DEG 11KT 2761 9980 2758 9952
          2737 9928

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:20 PM CDT, 15 minutes earlier.

Area forecast discussion, May 27, 11:20 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1120 PM CDT WED MAY 27 2009

.DISCUSSION...SEE THE AVIATION DISCUSSION BELOW FOR MORE DETAILS.

&&

.AVIATION...ONGOING CONVECTION ACROSS THE RIO GRANDE PLAINS WL
PRODUCE MVFR/IFR CONDITIONS ACROSS LAREDO FOR MUCH OF THE MORNING.
THIS CONVECTION WL SLOWLY MOVE EWD THROUGH THURSDAY MORNING
ACROSS SOUTH TX. HOWEVER...MOST OF THE CEILINGS ARE EXPECTED TO
REMAIN ABV MVFR CRITERIA GIVEN THE DRIER AIRMASS IN PLACE DUE TO
EARLIER CONVECTION IN THE DAY. BRIEF MVFR CONDITIONS ARE EXPECTED
ACROSS THE NORTHEAST COASTAL BEND (VCT TAF SITE) BETWEEN 09Z AND
15Z THU AS LIGHT FOG DEVELOPS. BRIEF MVFR/IFR CONDITIONS WITHIN
CONVECTION WL STILL BE POSSIBLE THROUGH 22Z THURSDAY. VFR
CONDITIONS WL PREVAIL TMW NIGHT AS EVEN DRIER AND MORE STABLE
CONDITIONS PUSH INTO THE AREA.

&&

.PREV DISCUSSION... /ISSUED 838 PM CDT WED MAY 27 2009/

DISCUSSION...SEVERAL CLUSTERS OF STRONG TO SEVERE CONVECTION
CONTINUE TO FIRE JUST TO THE NORTHWEST AND WEST OF THE RIO GRANDE
PLAINS THIS EVENING. THIS CONVECTION IS BEING AIDED BY THE LEFT-FRONT
QUAD OF A 70-80 KT JET STREAK MOVING THROUGH CENTRAL MEXICO AND
SVRL CONVECTIVE OUTFLOWS MOVING THROUGH THIS RGN. THE LATEST LAPS
DATA INDICATE SFC-BASED CAPES AVERAGING 2500-3500 J/KG WITH A WEAK
CAP. EXPECT THESE CLUSTERS OF STORMS TO EVENTUALLY PROPAGATE INTO
THE RIO GRANDE PLAINS DURING THE EVENING HOURS BASED UPON THE MEAN
STEERING CURRENTS AND CONVECTION BUILDING TWDS THE HIGHER
INSTABILITY WHICH EXIST ACROSS THIS RGN. BLV LARGE HAIL AND GUSTY
WINDS WL BE THE MAIN THREAT ALONG WITH TORRENTIAL RAIN. BLV MOST
OF THIS ACTIVITY WL LINGER THROUGH THE FIRST HALF OF TNT.
ALTHOUGH...EXPECT CONVECTION TO EVEN LINGER AFTER MIDNIGHT ACROSS
THIS RGN GIVEN THE DYNAMIC SUPPORT THAT EXISTS. FURTHER EAST...BLV
THE AIRMASS WL BE TOO STABLE AND WORKED OVER FROM PREVIOUS STORMS
FOR CONVECTION TO OCCUR TNT. WL THUS DROP POPS ACROSS THE ERN
AREAS AND THE WATERS FOR TNT.

MARINE...BUOY 42020 CONTINUES TO REPORT 6 FT SEAS WHICH WAS
MOSTLY DUE TO EARLIER STRONG THUNDERSTORM WINDS. AS THE WINDS
CONTINUE TO COME DOWN TNT...THE SEAS WL SLOWLY COME DOWN TOO.
WITH THE OVERALL GRADIENT REMAINING QUITE WK...NO FLAGS ARE
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    72  88  70  89  68  /  10  40  10  20  10
VICTORIA          68  88  67  91  65  /  10  30  10  10  10
LAREDO            76  94  75  94  73  /  40  40  20  20  10
ALICE             71  92  69  91  68  /  10  40  10  20  10
ROCKPORT          74  86  71  88  72  /  10  30  10  10  10
COTULLA           70  91  69  93  68  /  40  40  20  10  10
KINGSVILLE        72  92  68  90  68  /  10  40  10  20  10
NAVY CORPUS       76  87  72  86  72  /  10  40  10  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

MB
Hazardous weather outlook, May 27, 3:29 PM CDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
329 PM CDT WED MAY 27 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-281200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
329 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN OUTFLOW BOUNDARY FROM STRONG THUNDERSTORMS IN THE COASTAL BEND
WILL CONTINUE TO DRIFT WEST ACROSS THE RIO GRANDE PLAINS AND VALLEY.
THIS IN COMBINATION WITH SIERRA MADRE CONVECTION MOVING EAST OUT
OF MEXICO DUE TO STRONG HEATING AND A WEAK UPPER LEVEL DISTURBANCE
WILL PROVIDE SCATTERED THUNDERSTORMS ALONG THE RIO GRANDE VALLEY
OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL AND DAMAGING WINDS ASSOCIATED WITH THIS
ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN ON THURSDAY AS A
WEAK UPPER LEVEL DISTURBANCE AND JET STREAM INTERACT WITH HIGH
MOISTURE AND INSTABILITY ALONG A WEAK FRONTAL BOUNDARY AND THE SEA
BREEZE. GIVEN ADEQUATE HEATING A FEW STORMS MAY BECOME SEVERE
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MJG

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:03 AM CDTFlash Flood WarningCRPWebb3 hr
May 28, 12:14 AM CDTSevere Thunderstorm WarningCRPWebb47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.